Alert archive / New Mexico / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 270, NWS Albuquerque, NM

August 13, 2018San Miguel County, New Mexico

NWS Albuquerque, NM issued this severe thunderstorm warning at Aug 13, 2018, 4:17 PM MDT for San Miguel County, New Mexico. It was in force for 43 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 13, 2018, 4:17 PM MDT (22:17 UTC)
Expired
Aug 13, 2018, 5:00 PM MDT
In force
43 min
Issued by
NWS Albuquerque, NM
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County San Miguel County, NM

The radar

The Albuquerque radar (KABX), 139 km from the middle of the area, began a volume at 22:20 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Albuquerq/Krtlnd, NM (KABQ), launched 12:00Z, 10.3 hours before the alert went out and 124 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Albuquerq/Krtlnd, NM at 12:00Z on 2018-08-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 8 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Albuquerq/Krtlnd, NM at 12:00Z on 2018-08-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 54 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
8 J/kg
Mixed-layer CIN
-248 J/kg
Mixed-layer LCL
1895 m above ground
0-6 km bulk shear
27 kt
0-1 km storm-relative helicity
54 m²/s²
0-3 km storm-relative helicity
159 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

652 
WUUS55 KABQ 132217
SVRABQ
NMC047-132300-
/O.NEW.KABQ.SV.W.0270.180813T2217Z-180813T2300Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Albuquerque NM
417 PM MDT MON AUG 13 2018

The National Weather Service in Albuquerque has issued a

* Severe Thunderstorm Warning for...
  West central San Miguel County in northeastern New Mexico...

* Until 500 PM MDT.

* At 417 PM MDT, a severe thunderstorm was located near Tecolote, or
  9 miles southwest of Las Vegas, moving south at 15 mph.

  HAZARD...60 mph wind gusts and quarter size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees. 

* Locations impacted include...
  Las Vegas, Romeroville, Tecolote, Chapelle, Ojitos Frios, San
  Geronimo, San Pablo and Los Montoyas.

This includes Interstate 25 between Mile Markers 322 and 343.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

Move to an interior room on the lowest floor of a building.

Accumulations of hail on roads can create very slick and hazardous
driving conditions.

&&

LAT...LON 3560 10542 3561 10523 3536 10520 3538 10549
TIME...MOT...LOC 2217Z 358DEG 11KT 3550 10534 

HAIL...1.00IN
WIND...60MPH
 
$$

CA
2 follow-up statements
879 
WWUS55 KABQ 132232
SVSABQ

Severe Weather Statement
National Weather Service Albuquerque NM
432 PM MDT MON AUG 13 2018

NMC047-132300-
/O.CON.KABQ.SV.W.0270.000000T0000Z-180813T2300Z/
San Miguel-
432 PM MDT MON AUG 13 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 500 PM MDT
FOR WEST CENTRAL SAN MIGUEL COUNTY...

At 432 PM MDT, a severe thunderstorm was located near Ribera, or 14
miles southwest of Las Vegas, moving south at 15 mph.

HAZARD...60 mph wind gusts and quarter size hail. 

SOURCE...Radar indicated. 

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees. 

Locations impacted include...
Tecolote, Chapelle and Ojitos Frios. 

This includes Interstate 25 between Mile Markers 322 and 340.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm is producing large hail. SEEK SHELTER NOW inside a sturdy
structure and stay away from windows.

Accumulations of hail on roads can create very slick and hazardous 
driving conditions.

&&

LAT...LON 3553 10544 3552 10522 3536 10524 3538 10549
TIME...MOT...LOC 2232Z 012DEG 14KT 3543 10538 

HAIL...1.00IN
WIND...60MPH
 
$$

CA
384 
WWUS55 KABQ 132253
SVSABQ

Severe Weather Statement
National Weather Service Albuquerque NM
453 PM MDT MON AUG 13 2018

NMC047-132303-
/O.EXP.KABQ.SV.W.0270.000000T0000Z-180813T2300Z/
San Miguel-
453 PM MDT MON AUG 13 2018

...THE SEVERE THUNDERSTORM WARNING FOR WEST CENTRAL SAN MIGUEL COUNTY
WILL EXPIRE AT 500 PM MDT...
        
The storm which prompted the warning has weakened below severe
limits, and has exited the warned area. Therefore the warning will be
allowed to expire.  However small hail, gusty winds and heavy rain
are still possible with this thunderstorm.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
Albuquerque.

LAT...LON 3553 10544 3552 10522 3536 10524 3538 10549
TIME...MOT...LOC 2253Z 358DEG 11KT 3538 10538 

$$

CA

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albuquerque, NM wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 13, 3:10 PM MDT, 1 hour 7 minutes earlier.

Area forecast discussion, Aug 13, 3:10 PM MDT, 1 hour 7 minutes before
Area Forecast Discussion
National Weather Service Albuquerque NM
310 PM MDT Mon Aug 13 2018

.SYNOPSIS...
High pressure aloft centered just west of New Mexico will gradually
shift eastward through mid-week becoming centered squarely over
central sections of the state by Wednesday. At the same time, a weak
boundary is expected to sag into northeast New Mexico later Tuesday.
This will create a favorable environment for a few strong to briefly
severe storms the next few days. Otherwise, thunderstorms that form
over and near the higher terrain will slowly move toward the south or
southeast through Tuesday before steering winds become even weaker
for Wednesday and Thursday. Daytime temperatures will remain a little
above normal, especially Wednesday. The upper high should weaken for
the latter half of the week allowing for increased shower and
thunderstorm coverage especially on Friday and Friday night. Drier
air could limit storm coverage by Sunday with the best chances
across southern and eastern New Mexico.

&&

.DISCUSSION...
Closed low vicinity of the western OK panhandle slowly pivoting
eastward but still slower with a deeper/better defined circulation
than what the latest models have depicted. Farther west, main upper
high center just west of the Four Corners. Resultant north to south
steering flow continues over much of the area. Convective parameters
across the eastern high plains /MU CAPE 2000-2500 J/kg/ much more
favorable going into the rest of the afternoon/evening, especially
the northeast where surface dew points have recovered from yesterday's
drying episode. The latest HRRR suggests a few strong to briefly
severe storms possible, especially along/just west of the Pecos
River Valley from Santa Rosa to Ft Sumner to north of Roswell.
Elsewhere, will monitor convection rolling toward the south off the
higher terrain with areas along the immediate east slopes, the upper
RGV and northwest third, and upper Gila most favored.

Models similar showing building 500mb heights over the area Tuesday-
Tuesday night as the upper high shifts eastward. This should limit
overall coverage a tad except across the northeast where a
southward-sagging boundary is expected to bolster storm coverage
there beneath a weak northwest flow aloft. Lighter steering winds
would keep central/western valleys pretty quiet until late day or
evening with outflow boundary interactions key. Mid- to upper- level
ridge axis then takes on a NW to SE orientation over New Mexico
Wednesday and Wednesday night. This will favor the northeast and
southwest quarters of the area for the most vigorous/persistent
convection and would not be surprised if a few strong/severe storms
cross the the northeast highlands/far northeast plains. We'll be
watching the progress of an inverted trough that may impact far
southwest areas of the state and the NAM is quite bullish on QPF vice
the GFS/ECMWF.

Main focus in the extended periods is the approach of a shortwave
trough that translates eastward over the Great Basin Friday and
toward the central Rockies Friday night. This will effectively weaken
the upper high over our area and force any defined center east/south
with enough weakness in the ridge to allow a decent sub-tropical
plume to focus northward with some interplay with some weak large-
scale forcing for ascent especially northern areas. Drying then
indicated the follow with the best storm chances shifting to the east
and south by Sunday. KJ

&&

.FIRE WEATHER...
No critical fire weather conditions anticipated through the upcoming
weekend. Overnight humidity recoveries will generally be good to
excellent, but there will be only fair recoveries far northwest New
Mexico. Locally fair to poor ventilation central and east Tuesday,
with some improvement Wednesday, then areas of poor rates forecast
for the west and north Thursday and Friday.

With high pressure aloft moving over Arizona and New Mexico, storm
motion through tonight will be generally from north to south, except
in the northeast where it will be more from northwest to southeast.
Showers and storms which fire over the higher terrain will drift
down into the lower elevations this evening and into the northeast
and east central plains. The storms in the plains will be aided by a
frontal/outflow boundary tonight but short term models indicate this
activity will diminish after midnight.

Tuesday through Wednesday, low level easterly flow will support
moisture in the east, while the Rio Grande Valley will experience a
burst of east winds during the evenings which helps slosh moisture
westward. Therefore, showers and thunderstorms will likely be more
widespread Tuesday and Wednesday afternoons and evenings. Storm
motion may become slower and more erratic, increasing the potential
for heavy rainfall. Highs will be within a few degrees of normal.

The upper high center may wobble to the southeast of New Mexico late
this week, then re-form and/or strengthen back to our west early
next week. A stronger front is forecast to push into eastern New
Mexico Sunday night/Monday. Thursday through Saturday look fairly
active with scattered to numerous showers and thunderstorms,
although drier air may inhibit convection over the far northwest
corner.

&&

.AVIATION...
18Z TAF CYCLE
Upper high center to drift to AZ and wrn NM next 12 to 24 hrs.
Convection to initiate over the higher terrain aft 18Z then increase
in coverage as cells generally move from north to south, and
eventually onto the lower elevations aft 21Z and through 14/02Z.
Convection may also become more widespread aft 14/00Z along a
surface/outflow boundary over ne/east central NM. Brief MVFR
cigs/vsbys along with small hail and wnd gusts to around 40kt
possible with the stronger storms. Convection is forecast to diminish
aft 14/06Z.

&&

.PRELIMINARY POINT TEMPS/POPS...
Farmington......................  60  94  64  94 /  30  10  10  20
Dulce...........................  48  91  51  91 /  30  30  20  30
Cuba............................  55  90  56  89 /  40  20  30  40
Gallup..........................  54  92  56  89 /  30  10  20  40
El Morro........................  52  85  53  82 /  20  30  20  60
Grants..........................  55  89  56  87 /  10  20  20  50
Quemado.........................  55  86  57  83 /  30  20  30  60
Glenwood........................  62  89  63  87 /  20  40  40  60
Chama...........................  46  83  49  83 /  60  40  30  50
Los Alamos......................  59  84  61  83 /  30  20  50  50
Pecos...........................  56  81  57  81 /  40  20  50  50
Cerro/Questa....................  49  81  51  81 /  40  30  40  60
Red River.......................  43  69  46  69 /  50  40  50  60
Angel Fire......................  37  76  42  74 /  40  40  40  50
Taos............................  49  86  52  87 /  40  20  30  50
Mora............................  50  80  51  80 /  40  30  50  60
Espanola........................  57  90  60  90 /  30  20  30  40
Santa Fe........................  58  84  60  83 /  30  20  40  40
Santa Fe Airport................  56  88  59  88 /  20  20  40  30
Albuquerque Foothills...........  63  91  64  91 /  20  20  50  30
Albuquerque Heights.............  65  92  67  92 /  10  10  30  30
Albuquerque Valley..............  62  95  65  94 /  10  10  30  30
Albuquerque West Mesa...........  63  94  65  93 /  20  10  30  30
Los Lunas.......................  61  95  62  94 /  20  10  20  20
Rio Rancho......................  63  94  65  93 /  20  10  30  30
Socorro.........................  65  94  67  94 /  10  10  20  30
Sandia Park/Cedar Crest.........  58  85  59  85 /  20  20  50  40
Tijeras.........................  59  88  60  87 /  20  20  50  40
Moriarty/Estancia...............  52  89  55  88 /  20  10  50  40
Clines Corners..................  56  85  57  85 /  30  20  40  40
Gran Quivira....................  56  88  58  87 /  10  20  40  40
Carrizozo.......................  62  87  63  87 /  20  20  30  40
Ruidoso.........................  56  81  56  81 /  20  40  30  40
Capulin.........................  52  80  54  82 /   5  10  30  50
Raton...........................  52  84  54  86 /   5  20  40  50
Springer........................  52  87  54  87 /   5  10  30  40
Las Vegas.......................  52  81  53  81 /  30  20  40  40
Clayton.........................  57  86  58  88 /  20   5  10  20
Roy.............................  55  85  58  84 /  20  10  30  30
Conchas.........................  62  93  64  94 /  30   5  20  20
Santa Rosa......................  61  91  64  92 /  30   5  20  20
Tucumcari.......................  63  93  65  95 /  30   5  20  20
Clovis..........................  62  89  64  91 /  20  10  10  20
Portales........................  62  91  63  93 /  20  10   5  20
Fort Sumner.....................  66  92  68  94 /  20   5  10  20
Roswell.........................  66  96  69  97 /  20   5   5  10
Picacho.........................  63  88  65  89 /  20  10  10  20
Elk.............................  60  83  60  84 /  20  20  20  20

&&

.ABQ WATCHES/WARNINGS/ADVISORIES...
None.

&&

41
Hazardous weather outlook, Aug 13, 4:28 AM MDT, 11 hours 49 minutes before
Hazardous Weather Outlook
National Weather Service Albuquerque NM
428 AM MDT Mon Aug 13 2018

NMZ501>540-141100-
Northwest Plateau-Chuska Mountains-Far Northwest Highlands-
Northwest Highlands-West Central Plateau-West Central Mountains-
West Central Highlands-Southwest Mountains-
San Francisco River Valley-San Juan Mountains-Jemez Mountains-
West Slopes Sangre de Cristo Mountains-
Northern Sangre de Cristos above 9500 feet/Red River-
Southern Sangre de Cristos above 9500 feet-
East Slopes Sangre de Cristo Mountains-Upper Rio Grande Valley-
Lower Chama River Valley-Santa Fe Metro Area-
Middle Rio Grande Valley/Albuquerque Metro Area-
Lower Rio Grande Valley-Sandia/Manzano Mountains-Estancia Valley-
Central Highlands-South Central Highlands-Upper Tularosa Valley-
South Central Mountains-Raton Ridge/Johnson Mesa-
Far Northeast Highlands-Northeast Highlands-Union County-
Harding County-Eastern San Miguel County-Guadalupe County-
Quay County-Curry County-Roosevelt County-De Baca County-
Chaves County Plains-Eastern Lincoln County-Southwest Chaves County-
428 AM MDT Mon Aug 13 2018

This hazardous weather outlook is for portions of north and central
New Mexico.

.DAY ONE...Today and Tonight

A few thunderstorms will be capable of producing locally heavy
rainfall this afternoon and evening.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

The risk of locally heavy rainfall will persist. A significant
uptick in thunderstorm coverage and rainfall intensity is expected
Wednesday through Saturday. There will be a marginal risk of severe
thunderstorms across northeast areas Wednesday, and possibly again
daily through Saturday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

44

In the hours before

Special weather statement, Aug 13, 3:19 PM MDT, 58 minutes before
Special Weather Statement
National Weather Service Albuquerque NM
319 PM MDT MON AUG 13 2018

NMZ502-505-132145-
Chuska Mountains-West Central Plateau-
319 PM MDT MON AUG 13 2018

...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL MCKINLEY COUNTY
UNTIL 345 PM MDT...

At 319 PM MDT, Doppler radar was tracking a strong thunderstorm over
Rock Springs, or 8 miles northwest of Gallup, moving south at 10 mph.

Half inch hail and wind gusts of 50 to 55 mph will be possible with
this storm.

Heavy rain and frequent and dangerous cloud to ground lightning will
also be possible with this storm.

Locations impacted include...
Gallup, Yah-Ta-Hey, Rock Springs, Manuelito, Mentmore, Allison,
Gamerco, Tse Bonito, Twin Lakes and Window Rock.

This includes Interstate 40 between Mile Markers 1 and 27.

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Accumulations of small hail on roads can create very slick and
hazardous driving conditions.

&&

LAT...LON 3570 10904 3572 10880 3561 10871 3560 10872
      3556 10870 3556 10869 3557 10867 3553 10864
      3536 10904
TIME...MOT...LOC 2119Z 341DEG 10KT 3562 10881

CA
Special weather statement, Aug 13, 3:41 PM MDT, 36 minutes before
Special Weather Statement
National Weather Service Albuquerque NM
341 PM MDT MON AUG 13 2018

NMZ515-529-132230-
Northeast Highlands-East Slopes Sangre de Cristo Mountains-
341 PM MDT MON AUG 13 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN SAN MIGUEL COUNTY
UNTIL 430 PM MDT...

At 340 PM MDT, Doppler radar was tracking a strong thunderstorm over
Montezuma, or near Las Vegas, moving south at 10 mph.

Dime size hail and wind gusts up to 50 mph will be possible with this
storm.

Heavy rain and frequent and dangerous cloud to ground lightning will
also be possible with this storm.

Locations impacted include...
Las Vegas, Romeroville, Montezuma, El Porvenir, Storrie Lake State
Park, Ojitos Frios, San Geronimo, Mineral Hill, San Pablo and
Gallinas.

This includes Interstate 25 between Mile Markers 337 and 349.

This storm may intensify, so be certain to monitor your preferred
media outlets and NOAA Weather Radio for additional information and
possible warnings from the National Weather Service.

Accumulations of small hail on roads can create very slick and
hazardous driving conditions.

&&

LAT...LON 3572 10539 3573 10521 3549 10516 3545 10547
TIME...MOT...LOC 2140Z 011DEG 10KT 3563 10531

CA
Special weather statement, Aug 13, 3:45 PM MDT, 32 minutes before
Special Weather Statement
National Weather Service Albuquerque NM
345 PM MDT MON AUG 13 2018

NMZ505-132230-
West Central Plateau-
345 PM MDT MON AUG 13 2018

...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL MCKINLEY COUNTY
UNTIL 430 PM MDT...

At 345 PM MDT, Doppler radar was tracking a strong thunderstorm over
Manuelito, or 16 miles southwest of Gallup, moving south at 10 mph.

Half inch hail and wind gusts of 50 to 55 mph will be possible with
this storm.

Heavy rain and frequent and dangerous cloud to ground lightning will
also be possible with this storm.

Locations impacted include...
Lupton and Manuelito.

This includes Interstate 40 between Mile Markers 1 and 12.

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Accumulations of small hail on roads can create very slick and
hazardous driving conditions.

&&

LAT...LON 3548 10905 3550 10904 3551 10890 3526 10884
      3525 10905
TIME...MOT...LOC 2145Z 004DEG 9KT 3541 10900

CA

The office that day

Everything else NWS Albuquerque, NM issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 12, 6:02 PM MDTSpecial Weather StatementABQSandoval43 min
Aug 12, 6:18 PM MDTSpecial Weather StatementABQRio Arriba57 min
Aug 12, 9:34 PM MDTAreal Flood AdvisoryABQCibola3 hr
Aug 13, 3:02 PM MDTAreal Flood AdvisoryABQColfax118 min
Aug 13, 3:19 PM MDTSpecial Weather StatementABQMcKinley26 min
Aug 13, 3:41 PM MDTSpecial Weather StatementABQSan Miguel49 min
Aug 13, 4:15 PM MDTAreal Flood AdvisoryABQSan Miguel2 hr
Aug 13, 4:55 PM MDTSpecial Weather StatementABQSanta Fe35 min
Aug 13, 5:44 PM MDTAreal Flood AdvisoryABQSandoval2 hr
Aug 13, 5:58 PM MDTSpecial Weather StatementABQHarding47 min

Nearby

Severe Thunderstorm Warnings in New Mexico, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.